Dabigatran-Induced Nephropathy and Gastrointestinal Bleeding and Its Successful Treatment with Idarucizumab: A Case

Francesca Marchesini1, Andrea Ossato2, Alberto Zendrini1

  • 1IRCCS Ospedale Sacro Cuore Don Calabria, Negrar di Valpolicella, Italy.

Hospital Pharmacy
|May 23, 2022
PubMed

Insights

Non-vitamin K antagonist oral anticoagulants (NOACs) are recommended for atrial fibrillation stroke prevention. A rare, delayed reaction of gastrointestinal bleeding and nephropathy occurred 27 months after starting dabigatran, highlighting the need for monitoring.

Area of Science:

  • Pharmacology and Toxicology
  • Cardiology
  • Nephrology

Background:

  • Updated atrial fibrillation guidelines recommend Non-vitamin K antagonist oral anticoagulants (NOACs) over warfarin for stroke prevention.
  • NOACs offer pharmacologic advantages but can cause gastrointestinal bleeding and nephropathy, typically within weeks of initiation.

Purpose of the Study:

  • To report the first case of a chronic, delayed adverse reaction to dabigatran.
  • To emphasize the importance of hospital pharmacy supervision and patient monitoring in NOAC therapy.

Main Methods:

  • Case report of an 82-year-old woman experiencing adverse effects 27 months after starting dabigatran (110 mg twice daily).
  • Observation of concomitant gastrointestinal bleeding and nephropathy.
  • Administration of idarucizumab to assess its effect on bleeding and renal parameters.

Main Results:

  • The patient developed chronic gastrointestinal bleeding and nephropathy 27 months into dabigatran therapy.
  • Idarucizumab administration led to immediate improvement in both bleeding and renal function.
  • Lack of consistent laboratory monitoring and supervision by hospital pharmacy was noted.

Conclusions:

  • A rare, delayed-onset adverse reaction of gastrointestinal bleeding and nephropathy can occur with dabigatran.
  • Idarucizumab can effectively manage such acute complications.
  • Continuous supervision by hospital pharmacy and adherence to therapeutic plans are crucial for safe NOAC use.

Related Concept Videos

Anticoagulant Drugs: Low-Molecular-Weight Heparins01:30

Anticoagulant Drugs: Low-Molecular-Weight Heparins

Hemostasis is a crucial process that prevents excessive blood loss from damaged blood vessels. It involves various mechanisms such as vasoconstriction, platelet adhesion and activation, and fibrin formation. The importance of each mechanism depends on the type of vessel injury. In contrast, thrombosis is the abnormal formation of a blood clot within the blood vessels, leading to potential complications if the clot obstructs blood flow. Thrombosis can be caused by increased coagulability of the...
Anticoagulant Drugs: Vitamin K Antagonists and Direct Oral Anticoagulants01:18

Anticoagulant Drugs: Vitamin K Antagonists and Direct Oral Anticoagulants

Oral anticoagulants are vital tools in preventing and treating blood clotting disorders. This diverse class of medications can be categorized as vitamin K antagonists, exemplified by warfarin, and direct thrombin inhibitors (DTIs), such as dabigatran, as well as factor Xa inhibitors, including rivaroxaban.
Warfarin, a prominent vitamin K antagonist family member, exerts its effect by inhibiting the enzyme VKORC1 (vitamin K epoxide reductase complex 1). By hindering this enzyme, warfarin...
Esophageal Varices-II: Clinical Features and Management01:28

Esophageal Varices-II: Clinical Features and Management

Esophageal varices often manifest as gastrointestinal bleeding episodes, presenting symptoms like hematemesis (vomiting of blood), hematochezia (passing fresh blood via the rectum), and melena (black, tarry stools). Other signs can include weight loss, anorexia, abdominal discomfort, jaundice, pruritus, altered mental status, and muscle cramps.
In the initial assessment, a thorough review of the patient's medical history is vital to identify risk factors such as liver disease, alcohol abuse, or...
Venous Thrombosis III: Interprofessional Care01:29

Venous Thrombosis III: Interprofessional Care

Venous thrombosis requires effective prevention and treatment strategies to improve patient outcomes and reduce potential complications.Prevention StrategiesHealthcare providers must prioritize preventing venous thromboembolism (VTE) for all adult patients upon admission. Interventions depend on bleeding and thrombosis risk, medical history, current medications, diagnoses, planned procedures, and patient preferences. Patients on bed rest should change positions every two hours and, if not...
Venous Thrombosis IV: Nursing Management01:30

Venous Thrombosis IV: Nursing Management

Nursing management begins with a thorough assessment of the patient's health history. Key factors include trauma to veins, peripherally inserted central catheters, varicose veins, recent pregnancy or childbirth, surgery, bacteremia, prolonged bed rest, atrial fibrillation, COPD, heart failure, cancer, coagulation disorders, myocardial infarction, spinal cord injury, stroke, prolonged travel, recent bone fractures, and dehydration. Review medication intake, particularly oral contraceptives,...
Pulmonary Embolism II: Diagnostic Studies and Interprofessional Care01:29

Pulmonary Embolism II: Diagnostic Studies and Interprofessional Care

Diagnosing Pulmonary EmbolismDiagnosing pulmonary embolism (PE) involves clinical assessment and advanced imaging tests. The preferred diagnostic tool is the spiral (helical) CT scan or CT angiography (CTA), which uses intravenous contrast media to visualize the pulmonary vasculature and identify emboli.A ventilation-perfusion (V/Q) scan is an alternative for patients unable to receive contrast media. This scan includes both perfusion and ventilation scanning. Perfusion scanning involves...